Alert archive / Hawaii / Flash Flood Warnings in 2016

Flash Flood Warning 12, NWS Honolulu, HI

July 24, 2016Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Jul 24, 2016, 7:08 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2016, 7:08 PM HST (05:08 UTC)
Expired
Jul 24, 2016, 10:00 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 71 km from the middle of the area, began a volume at 05:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 7:30 PM HSTFLASH FLOODMakiki, HIONE FOOT OF WATER COVERING ROADS AND SIDEWALKS FRONTING WALMART ON KEEAUMOKU STREET.
Jul 24, 8:06 PM HSTFLASH FLOODHonolulu, HIH-1 WESTBOUND AT LILIHA STREET IS DOWN TO 2 LANES DUE TO HEAVY PONDING ON HIGHWAY FROM WATER POURING IN FROM SCHOOL STREET.
Jul 24, 8:27 PM HSTFLASH FLOODHonolulu, HIH-1 WESTBOUND AT LILIHA STREET IS CLOSED DUE TO FLOODING OF HIGHWAY AND STALLED CARS IN WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 5.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2016-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2016-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1145 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
521 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

841 
WGHW50 PHFO 250508
FFWHFO
HIC003-250800-
/O.NEW.PHFO.FF.W.0012.160725T0508Z-160725T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
708 PM HST SUN JUL 24 2016

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 1000 PM HST

* AT 705 PM HST...RAIN GAGE REPORTS INDICATED HEAVY RAIN FALLING
  NEAR HONOLULU. RAIN WAS FALLING AT A RATE OF 2 INCHES PER HOUR. IN
  ADDITION...A STREAM GAGE NEAR MAUNAWILI INDICATES A RAPID RISE IN
  WATER.  FLASH FLOODING IS IMMINENT OR OCCURRING.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
  HONOLULU...MAUNAWILI...KAILUA...WAIKANE...HAWAII KAI...SALT LAKE...
  KANEOHE AND WAIAHOLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IN IMMINENT OR OCCURRING IN
STREAMS...ROADS...AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING WATER IN YOUR VEHICLE...OR ON FOOT. TURN
AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1000 PM HST IF HEAVY RAIN
PERSISTS.

THIS FLASH FLOOD WARNING REPLACES THE PREVIOUSLY ISSUED FLOOD
ADVISORY THAT WAS IN EFFECT FOR PORTIONS OF THE ISLAND OF OAHU IN
HONOLULU COUNTY.

LAT...LON 2153 15784 2147 15784 2141 15778 2147 15777
      2146 15773 2141 15774 2131 15765 2126 15770
      2130 15772 2126 15782 2134 15790 2130 15791
      2131 15798 2158 15788

$$

BRENCHLEY
1 follow-up statement
803 
WGHW70 PHFO 250637
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
837 PM HST SUN JUL 24 2016

HIC003-250800-
/O.CON.PHFO.FF.W.0012.000000T0000Z-160725T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
837 PM HST SUN JUL 24 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM HST FOR
THE ISLAND OF OAHU IN HONOLULU COUNTY...

AT 827 PM HST...RADAR INDICATED HEAVY RAIN ACROSS THE EASTERN HALF
OF OAHU, WITH RAINFALL RATES OF 2 TO 4 INCHES PER HOUR. FLASH
FLOODING IS ALREADY OCCURRING IN MANY LOCATIONS. H-1 WESTBOUND HAS
BEEN CLOSED AT LILIHA STREET, WITH REPORTS OF CARS STALLED IN THE
ROAD AS A RESULT OF THE FLOODING. MANY AREA STREAMS ARE ON THE RISE
AS WELL, WITH ADDITIONAL FLOODING LIKELY OVER THE NEXT COUPLE OF
HOURS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
HONOLULU...MAUNAWILI...KAILUA...WAIKANE...HAWAII KAI...SALT
LAKE...KANEOHE AND WAIAHOLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IN IMMINENT OR OCCURRING IN
STREAMS...ROADS...AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING WATER IN YOUR VEHICLE...OR ON FOOT. TURN
AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1000 PM HST IF HEAVY RAIN
PERSISTS.

LAT...LON 2153 15784 2147 15784 2141 15778 2147 15777
      2146 15773 2141 15774 2131 15765 2126 15770
      2130 15772 2126 15782 2134 15790 2130 15791
      2131 15798 2158 15788

$$

JELSEMA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 3:56 PM HST, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 24, 3:56 PM HST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
356 PM HST SUN JUL 24 2016

.SYNOPSIS...
Tropical Storm Darby will bring wet weather to parts of the state
tonight as it tracks near Kauai. More settled weather will
gradually spread across the chain from east to west starting
tonight as Darby departs. Southeast flow in the wake of Darby will
keep it warm and humid for a couple of days before trade winds
return about Tuesday. Quieter, more pleasant trade wind weather
will then continue through at least midweek as high pressure
strengthens far northeast of the islands.

&&

.DISCUSSION...
So far Darby has spared the smaller islands, with the worst of
the weather and any tropical-storm-force winds remaining
offshore. Some vigorous thunderstorms (dual-polarization
estimated rainfall rates of 4-6 in/hour) have developed this
afternoon just to the north of Oahu in the very moist low level
convergent flow on the east half of Darby. Our concern is that
other areas of deep convection could develop, with the airmass
plenty moist for more activity. However, it is extremely difficult
to pinpoint where these convective flareups might occur, only a
general area where they seem to be favorable. There are some
showery cloud bands to the south of Molokai that might try to pull
north toward Oahu overnight, and these could fire up and train
over Oahu later on. The risk of flash flooding certainly remains
high enough to keep the watch in place for Kauai to Maui, because
where any thunderstorms do occur, the rain could be intense.

The overall risk is going to slowly decline, however, as the
moist, convergent low level flow into the tail of Darby weakens
and shifts north. There may still be some leftover slow-moving
bands of showers that are hanging around, but these should weaken
during the day. Interestingly, some of the guidance is showing
enough shadowing in the SE flow in the wake of Darby to allow for
some convection to pop over some interior spots during the heat
of the day Monday afternoon. Have adjusted the PoP grids to
account for this and added isolated thunder to the Big Island
slopes in the afternoon.

It will remain rather warm and humid until after the breezy
trades return Monday night or Tuesday, spreading E to W. The
models show a reinforcing shot of drier air arriving about
Thursday which will lower humidity and trade wind showers back to
seasonal norms. The models then follow with a significant increase
in moisture riding in on the trades Friday night or Saturday, but
there are some differences on the timing of this moisture surge.
May need to trend the current forecast wetter for that time if
model trends hold, but uncertainty this far out is still pretty
high.

&&

.AVIATION...
Tropical Storm Darby continues to bring clouds and rain to most
areas of the state, with the heaviest concentration over Kauai,
Oahu and Molokai this afternoon. Tropical SIGMET Whiskey remains
in effect for the system, and a number of AIRMETs continue for
the state.

AIRMET Sierra continues for mountain obscuration all islands.
Overnight, depending on how much clearing occurs, we may be able
to drop the AIRMET for the Big Island, but expect obscuration over
the remaining islands.

AIRMET Tango continues for both mechanical turbulence downwind of
the mountains on all islands, and for strong surface winds over
Maui County due to Darby. Both of these areas will likely be
modified shortly to account for weaker winds spreading across the
Big Island and Maui County.

Darby is expected to continue a northwest track, so expect
clearing from east to west over the next 24 hours.

&&

.MARINE...
There will continue to be rainbands and pockets of deep
convection associated with Darby, and any of these result in
strong gusty winds, intense rainfall, low visibilities, and
frequent cloud-to-surface lightning. Although the wind field will
continue to gradually diminish, seas will continue to be high
awhile longer. Considering all of this, a Tropical Storm Warning
will remain in effect for some of the coastal waters, in
deference to the CPHC warnings up for the adjacent land areas.

Surf along E facing shores will remain elevated but should
continue to decline as Darby pushes through the leeward waters.
The shorter fetch downwind from the islands will result in a bit
of a bump on some south facing shores, but likely not enough for
surf headlines.

The returning trade winds will probably be strong enough for Small
Craft Advisories (SCA) for the usual windier marine areas and
channels (starting near the Big Island), possibly as soon as
Monday night, and even more likely on Tuesday. Will keep an eye on
this and will probably need to fire out SCA later on.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through tonight for Molokai-Lanai- Kahoolawe-
Maui.

Flash Flood Watch through Monday morning for Oahu.

Flash Flood Watch through Monday for Niihau-Kauai.

Tropical Storm Warning for Niihau-Kauai-Oahu-Molokai-Lanai-
Kahoolawe-Maui.

High Surf Advisory until 6 AM HST Monday for E facing shores of
Oahu and Kauai.

Tropical Storm Warning for Kauai Northwest Waters-Kauai Windward
Waters-Kauai Leeward Waters-Kauai Channel-Oahu Windward Waters-
Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-
Maui County Leeward Waters-Maalaea Bay-Pailolo Channel-
Alenuihaha Channel-Big Island Leeward Waters.

&&

Discussion/Marine...R Ballard
Aviation...M Ballard

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 5:35 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Jul 24, 9:40 PM HSTFlash Flood WarningHFOHonolulu7 hr
Jul 25, 2:28 AM HSTSpecial Marine WarningHFO2 hr

Nearby

Flash Flood Warnings in Hawaii, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.